en
Professional article
English

A new cause of renal thrombotic microangiopathy: yttrium 90-DOTATOC internal radiotherapy

Published inAmerican journal of kidney diseases, vol. 37, no. 4, p. 847-851
Publication date2001
Abstract

The chelator somatostatin analogue dota-D-phe(1)-tyr(3)-octreotide (DOTATOC), which is stably labeled with the beta-emitting radioisotope yttrium 90 ((90)Y), is used as internal radiotherapy for the treatment of patients with advanced neuroendocrine tumors. We report 5 patients who developed chronic renal failure, caused in 3 patients by biopsy-proven thrombotic microangiopathy (TMA). Twenty-nine patients (14 men, 15 women) with normal renal function before therapy were treated with divided intravenous doses of (90)Y-DOTATOC approximately 6 weeks apart (mean normalized cumulative dose, 165.4 +/- 36.4 mCi/m(2)). Twenty-two of 29 patients were administered a normalized cumulative dose of 200 mCi/m(2) without side effects. Among the 7 patients (6 women, 1 man) administered a normalized cumulative dose greater than 200 mCi/m(2), 5 patients (4 women, 1 man) developed renal failure. Increasing serum creatinine levels were observed within 3 months after the last (90)Y-DOTATOC injection. The evolution was rapidly progressive in 3 patients, resulting in end-stage renal failure within 6 months. The remaining 2 patients developed chronic renal insufficiency (mean serum creatinine level, 300 micromol/L an average 16 months after the end of treatment). Renal biopsies performed in 3 patients showed typical signs of TMA involving glomeruli, arterioles, and small arteries. Patients treated with high-dose (90)Y-DOTATOC internal radiotherapy (cumulative dose > 200 mCi/m(2)) are at high risk to develop severe renal failure caused by TMA lesions. The histopathologic lesions are identical to those found after external radiotherapy, which suggests a causal relationship between (90)Y-DOTATOC and renal TMA.

Keywords
  • Biopsy
  • Carcinoma, Neuroendocrine/radiotherapy
  • Female
  • Humans
  • Kidney/blood supply/pathology
  • Kidney Diseases/etiology
  • Kidney Failure, Chronic/etiology/pathology
  • Male
  • Middle Aged
  • Octreotide/adverse effects/analogs & derivatives/therapeutic use
  • Radiation Injuries/etiology/pathology
  • Thrombosis/etiology/pathology
  • Yttrium Radioisotopes/adverse effects/therapeutic use
Affiliation Not a UNIGE publication
Citation (ISO format)
MOLL, Solange et al. A new cause of renal thrombotic microangiopathy: yttrium 90-DOTATOC internal radiotherapy. In: American journal of kidney diseases, 2001, vol. 37, n° 4, p. 847–851. doi: 10.1016/S0272-6386(01)80135-9
Identifiers
ISSN of the journal0272-6386
512views
0downloads

Technical informations

Creation10/07/2014 1:23:00 PM
First validation10/07/2014 1:23:00 PM
Update time03/14/2023 9:50:37 PM
Status update03/14/2023 9:50:37 PM
Last indexation01/16/2024 12:04:00 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack